Back to Ask the Diabetes Team Ask the Diabetes Team

From Belleville, Ontario, Canada:

This isn't really a question, but I would very much like to make other parents aware of a situation that happened to our six-year-old son with diabetes.

Several months ago our son had two teeth filled at the dentist and received several units of a local freezing compound called Articaine. We had asked the dentist if this compound was safe for diabetes and he assured us it was. His appointment went as scheduled and his glucose level that evening and the following morning were a touch high, but acceptable. He had just eaten his breakfast and was ready to go to school when he had a severe low that came on incredibly fast. We had tested his blood 30 minutes before and it was 6.8. Within seconds he was screaming and thrashing and my husband had to restrain him while I squirted sugar gel into his mouth. Talk about rattling your nerves!

We were dumbfounded as to how the low had occurred, but suspected it had something to do with his dental appointment the previous day. I called the dentist to get the exact name of the freezing compound and then searched the Internet for a clue. Turns out Articaine has epinephrine in it, which elevated his blood sugar for several hours and then caused the low when it finally left his bloodstream the next morning. Our pediatrician confirmed it and now Luke's dental chart has a clearly-labelled warning to avoid epinephrine. Apparently Articaine and several other freezing compounds are combined with epi (also used to treat allergic reactions such as bee stings) to make them last longer, but does not need to be used except for the convenience of the dentist.

Please, parents, if your child has dental work, check to see what freezing compound is used and make your dentist -- or doctor, as freezing can be used for other medical treatments -- aware of the potential effects of epinephrine on blood glucose! I hope this information can help someone avoid the experience we went through.


Not all are affected as your son, but epinephrine can certainly raise blood sugar. I expect there might have been a bit of reduced food secondary to the procedure, and that combined with the false sense of security after the elevated glucose from the epi might have led to the low.

It certainly would reasonable to ask about epinephrine in the "numbing" medicines as we call them here.


Original posting 11 Aug 1999
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.